Need for Education on Safe Use and Risks of Long Term Narcotics Use

1176 words (5 pages) Nursing Essay

19th May 2020 Nursing Essay Reference this

Tags: healthnarcotics

Disclaimer: This work has been submitted by a student. This is not an example of the work produced by our Essay Writing Service. You can view samples of our professional work here.

Any opinions, findings, conclusions or recommendations expressed in this material are those of the authors and do not necessarily reflect the views of NursingAnswers.net.

Abstract

This essay explores the need for education on the safe use and potential risks associated with long term narcotics use. The focus will be on PJ, a 70-year-old woman who was admitted for a lateral discectomy and history of chronic back pain. The student will explore the need to teach both the patient and the family about the potential for overdose, and the use of the opiate antidote naloxone. In addition, the student will teach PJ about nonpharmacological approaches to pain management. The student will then be discussing how the information is to be disseminated and how the method of dissemination is based on a personalized approach to the patients’ needs and background. In addition, the student will discuss the tools necessary to teach effectively and the ways in which we can evaluate PJ’s knowledge on this topic.

Teaching Essay

Topic for Educational Need

This reason why this educational topic was chosen is because PJ has a history of chronic back pain and the current prescription of an opiate to alleviate her symptom. This is of importance because of the high risk for abuse and overdose associated with long term opiate use. According to the Center for Disease Control (CDC), a leading cause of injury related deaths is overdose (2019). Of the 70,200 overdose deaths in the U.S in 2017, 68 percent of them were directly attributed to the use of opiates (CDC, 2019). Opiate related deaths can be mitigated by teaching the patient and their family the importance of having an opioid antidote nearby like naloxone Wheeler, Jones, Gilbert, and Davidson (2015) which is used to treat an opioid overdose in an emergency. Having naloxone in proximity can save the family the grief of having a loved one pass away from opiate overdose. The student will also teach nonpharmacological approaches to pain reduction which have the potential to lower the total amount of opiates needed to manage pain effectively.

Assessment of Patient

PJ showed her readiness to learn when she expressed her concerns of opiate related deaths. In addition, she mentioned that she wants to try and reduce the number of opiates she uses. PJ is 70 years old; college educated and has a supportive husband and daughter who were present in in the hospital during the time of the interview. Both were interested in helping PJ recover from surgery and were eager to learn how they can help. PJ’s financial needs are being met through support from her husband, children, and social services. PJ’s health beliefs are that she understands that her condition might not get better and expressed her openness to use alternative therapies like meditation. PJ is college educated and is an avid reader; she had a dog-eared copy of a thick paperback book. With this knowledge, we can deduce that she is a linguistic learner. One potential learning barrier can be a history of mild depression.

Method of Implementation

The student will teach PJ the importance of knowing the number of opiates she has taken. Knowing this can help reduce the likelihood of an accidental overdose. The student will teach PJ this by showing her concise written information in the form of pamphlets because she is a linguistic learner. The student will use this method as opposed to visual representations like charts or graphs, which are not conducive to her learning style. The teaching will also include written instructions for the use of and places to purchase the opioid antidote naloxone, which she can share with those around her like her husband and children. The student will also discuss how nonpharmacological approaches to pain management have shown efficacy in lowering pain and improving quality of life Hilton et al. 2017. The student will implement this teaching plan three days post-surgery and when the family in present. Giving PJ a few days of respite will be beneficial because she would have had the chance to get up and move, albeit with limitations, and the likelihood of teaching PJ during a time of postoperative delirium are decreased. Having the family present will be important as they are key participants in her care support system.

Teaching Tools.

The student will create a concise pamphlet with information regarding the risks of opioid overdose associated with long term opiate use, along with this, the student will teach the importance of a journal in which PJ can log her daily intake of opiates. Keeping a journal where she can write down her daily intake of opiates can help her track not only the mount of opiates, but also the efficacy of nonpharmacological approaches to managing her pain.  The student will also create a set of pamphlets with family members in mind that contain information about the opiate antidote naloxone. These pamphlets will contain information on how to obtain naloxone, when and how to use it. In addition, the student will present PJ with written information regarding the benefits of nonpharmacological approaches to pain management like mindful meditation. Using the pamphlets as opposed to a visual learning aid is beneficial for PJ because she is a linguistic learner and has an aptitude for reading and taking written information and making sense of detailed instructions and information.

Evaluation

Ensuring that PJ gained the knowledge described earlier is the key to knowing that the teaching plan was effective. The student will give PJ fifteen minutes to read and process the information provided. After that time, she will be given a ten questions oral test to ensure that she has understood the materials provided. A few example of the question will be: Where is the nearest place you can get naloxone? What are the signs of an opioid overdose? In addition, PJ will be asked to explain the proper administration of naloxone. The student will then ask the patient to explain what meditation is and how it can be used to help manger her pain. The student will then assess her responses and consider the teaching plan a success if she can correctly answer eight of the ten questions. If PJ fails to meet the threshold of eight questions answered correctly, a revision to the teaching will be recommended. These recommendations will include an increase in time for the patient to read the provided information and incorporating images into the printed materials.

References

  • Hilton, L. (2017). Mindfulness meditation for chronic pain: systemic review and meta-analysis. Annals of Behavioral Medicine, 51(2), 199-213.
  • Wheeler, E. (2015). Opioid overdose prevention programs providing naloxone to laypersons — United States, 2014. MMWR Morbidity and Mortality Weekly Report, 64(23), 631-635.
  • Centers for Disease Control and Prevention. (n.d.) Understanding the epidemic. Retrieved from https://www.cdc.gov/drugoverdose/epidemic/index.html

Cite This Work

To export a reference to this article please select a referencing stye below:

Reference Copied to Clipboard.
Reference Copied to Clipboard.
Reference Copied to Clipboard.
Reference Copied to Clipboard.
Reference Copied to Clipboard.
Reference Copied to Clipboard.
Reference Copied to Clipboard.

Related Services

View all

DMCA / Removal Request

If you are the original writer of this essay and no longer wish to have your work published on the UKDiss.com website then please: